In a study from Michigan Medicine, scientists suggest if you’re already taking one blood thinner, you might not need to take a second one.
In fact, when patients who are on a commonly prescribed blood thinner stop taking aspirin, their risk of bleeding complications drops strongly.
In the study, researchers analyzed over 6,700 people treated at anticoagulation clinics across Michigan for blood clots, as well as atrial fibrillation, an irregular heart rhythm that can cause a stroke.
Patients were treated with the common blood thinner warfarin but also took aspirin despite not having a history of heart disease.
Over the course of the study intervention, aspirin use among patients decreased by 46.6%.
With aspirin used less commonly, the risk of a bleeding complication dropped by 32.3% — amounting to one major bleeding event prevented per every 1,000 patients who stop taking aspirin.
The team says when they started this study, there was already an effort by doctors to reduce aspirin use, and the findings show that accelerating that reduction prevents serious bleeding complications which, in turn, can be lifesaving for patients.
It’s really important for doctors and health systems to be more cognizant about when patients on a blood thinner should and should not be using aspirin.
These findings show how important it is to only take aspirin under the direction of your doctor and not to start taking over-the-counter medicines like aspirin until you review with your care team if the expected benefit outweighs the risk.
If you care about aspirin, please read studies that aspirin could cut cancer death by 20%, and Aspirin, common anti-inflammatory drugs may prevent COVID-19 deaths.
For more information about aspirin, please see recent studies that people over 60 should not take daily aspirin for heart health, and results showing daily aspirin may not benefit healthy older people.
The study was conducted by Geoffrey Barnes et al and published in JAMA Network Open.
Copyright © 2022 Knowridge Science Report. All rights reserved.